Trazodone hydrochloride overdose
Trazodone is an antidepressant medicine. Sometimes, it is used as a sleep aid and to treat agitation in people with dementia. Trazodone overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Desyrel overdose; Deprax overdose; Molipaxin overdose; Thrombran overdose; Trialodine overdose; Trittico overdose
Trazodone is commonly sold under the brand name Desyrel. It is also sold under other names.
Below are symptoms of an overdose of trazodone in different parts of the body.
AIRWAYS AND LUNGS
- Difficulty breathing
- Stopped breathing
HEART AND BLOOD VESSELS
- Chest pain
- Irregular heartbeat
- Low blood pressure, sometimes leading to fainting
- Slow heart rate
- Coma (lack of responsiveness)
- Lack of coordination
- Erection that lasts for more than 4 hours without stimulation.
Seek medical help right away. Call poison control. Do NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the medicine and the strength of the medicine (if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs
- Chest x-ray
- CT scan (advanced imaging) of the brain
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (through a vein)
- A laxative
- Medicines to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Death can result from an overdose, but this is rare. Long-term heart and breathing problems are also rare.
If breathing has been depressed for a long period of time before treatment, brain injury may occur.
Kreit JW. Antidepressant drug overdose. In: Vincent J-L, Abraham E, Moore FA, Kochanek PM, Fink MP, eds. Textbook of Critical Care. 6th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 175.
Levine M, Ruha A-M. Antidepressants. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 151.
Mills KC. Newer antidepressants and serotonin syndrome. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 159.
Palatnick W. Serotonin reuptake inhibitors and other atypical antidepressants. In: Shannon M, Borron S, Burns M, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 28.